Open Access
Translator Disclaimer
April 2004 On Hoeffding’s inequalities
Vidmantas Bentkus
Ann. Probab. 32(2): 1650-1673 (April 2004). DOI: 10.1214/009117904000000360


In a celebrated work by Hoeffding [ J. Amer. Statist. Assoc. 58 (1963) 13–30], several inequalities for tail probabilities of sums Mn={X}1++{X}n of bounded independent random variables Xj were proved. These inequalities had a considerable impact on the development of probability and statistics, and remained unimproved until 1995 when Talagrand [Inst. Hautes Études Sci. Publ. Math. 81 (1995a) 73–205] inserted certain missing factors in the bounds of two theorems. By similar factors, a third theorem was refined by Pinelis [Progress in Probability 43 (1998) 257–314] and refined (and extended) by me. In this article, I introduce a new type of inequality. Namely, I show that ℙ{Mnx}c{Snx}, where c is an absolute constant and Sn={ɛ}1++{ɛ}n is a sum of independent identically distributed Bernoulli random variables (a random variable is called Bernoulli if it assumes at most two values). The inequality holds for those xℝ where the survival function x{Snx} has a jump down. For the remaining x the inequality still holds provided that the function between the adjacent jump points is interpolated linearly or log-linearly. If it is necessary, to estimate ℙ{Snx} special bounds can be used for binomial probabilities. The results extend to martingales with bounded differences. It is apparent that Theorem 1.1 of this article is the most important. The inequalities have applications to measure concentration, leading to results of the type where, up to an absolute constant, the measure concentration is dominated by the concentration in a simplest appropriate model, such results will be considered elsewhere.


Download Citation

Vidmantas Bentkus. "On Hoeffding’s inequalities." Ann. Probab. 32 (2) 1650 - 1673, April 2004.


Published: April 2004
First available in Project Euclid: 18 May 2004

zbMATH: 1062.60011
MathSciNet: MR2060313
Digital Object Identifier: 10.1214/009117904000000360

Primary: 60E15

Keywords: bounded differences and random variables , bounds for tail probabilities , Hoeffding’s inequalities , Inequalities‎ , martingale , Probabilities of large deviations

Rights: Copyright © 2004 Institute of Mathematical Statistics


Vol.32 • No. 2 • April 2004
Back to Top